Morning-after psychomotor impairment

Fog Cutters

If you enjoyed a big Thanksgiving dinner last Thursday, did you get that traditional Thanksgiving after-dinner drowsiness?

There are quite a few insomniacs out there who are willing to pay dearly to get that drowsy, can’t-keep-your-eyes-open feeling at bedtime. And although a sleeping pill or some other sort of sedative may do the trick, for many older people the considerable risks may not be worth the short-term benefits.

Tranquility’s cost

Here’s a phrase that’s new to me: “morning-after psychomotor impairment.”

The phrase may be new, but the feeling is not. At some time or another most of us have experienced that fleeting sensation that the floor is the deck of a ship in choppy water. This type of feeling is prompted by impairment of the physical movements of your body that proceed from mental activity. It often occurs in the morning as a side effect of sleep aids.

Researchers at the University of Toronto reported in the British Medical Journal last week on a study in which they set out to compare benefits and risks (such as morning-after psychomotor impairment) of short-term sleep aids known as sedative hypnotics.

The Toronto team analyzed more than 20 studies in which a drug treatment for insomnia was used for at least five consecutive nights in subjects over the age of 60. In all of these studies, subjects suffered from insomnia, but had no psychological disorders. More than 2,400 subjects participated in the studies.

The compiled data showed that pharmaceutical sedatives improved sleep, but side effects were a significant problem. When adverse side effects in the drug-use subjects were compared to side effects in the placebo groups, researchers found:

  • Adverse psychomotor events were more than twice as common in the drug group
  • Daytime fatigue reports were nearly four times as common in the drug group
  • Adverse cognitive events were more than four and a half times more common in the drug group

The researchers concluded that a sharp increase in the risk of falls and cognitive impairment in people over the age of 60 is not worth the benefit of a good night’s sleep.

The truth about turkey

It’s too bad we don’t have 20 similar studies in which the effects of natural sleep aids are examined in people over 60. If we did, the results would probably be quite different.

For instance, in previous e-Alerts I’ve told you about l-tryptophan, a natural sedative and sleep-inducing amino acid. (Turkey meat is famous for causing drowsiness because of its l-tryptophan content. But turkey actually contains less l-tryptophan than chicken. The real cause of post-Thanksgiving feast drowsiness? A ton of carbohydrates in heaping helpings of potatoes, dressing, pumpkin pie, etc.)

The FDA banned l-tryptophan supplements in 1990, but this misguided ban was recently lifted. So instead of reaching for a sedative drug to help induce sleep, consumers can opt for l-tryptophan, melatonin, valerian or kava: four natural agents recommended by HSI Panelist Allan Spreen, M.D.

Dr. Spreen: “If I really needed sleep (and couldn’t get it) I’d never do any of the Rx drugs, period, but I would have no problem with proper use of any of those four (my favorite being l-tryptophan for younger ages, tryptophan or melatonin for the older folks).”

But what about the morning-after? Would any of these natural sleep-inducers cause fogginess or psychomotor impairment? When I put this question to Dr. Spreen, he told me that the risk is FAR less among the four natural agents, especially l-tryptophan. “I’ve never seen a ‘drug fog’ with that, and that’s even when many grams are required to get some sleep for a difficult subject. Enough kava might do it, but you’d have to be deliberately overdosing. Valerian seems to be the mildest of the bunch.”

Restricted swimming

As for melatonin supplements, Dr. Spreen notes that a large dose might cause you to wake up feeling drowsy (a sign that you’ve taken too much), but it would take an inappropriately large dose to impair motor function.

Dr. Spreen adds that he’s more cautious with melatonin, which is a hormone. “I don’t recommend it for anyone under 40, except when addressing jet lag, for which it works well.

“As we age, melatonin production decreases, so I’m not as nervous for someone over age 40 using it as a ‘youth’-type agent, and I think there’s something to it. The substance is well researched to be both an antioxidant, and a nutrient of considerable worth in other areas. The cautious types talk about 1.5 mg at bedtime (never anytime but bedtime), for ages 40 to 50, then 3 milligrams for people over age 50. I subscribe to that. Those who take lots more I think are swimming in uncharted waters – nobody has any real data that it’s bad (nor that it’s not).”

Of course, you should talk to your doctor or a trusted health care professional before using any of these natural sleep aids.

“Sedative Hypnotics in Older People with Insomnia: Meta-Analysis of Risks and Benefits” British Medical Journal Online First, 11/11/05,
“Risks of Taking Sedatives for Insomnia in Older People may be Greater than the Benefits” British Medical Journal press release, 11/10/05,